Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Kansas City, MO

March 19, 20204 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 19, 2020, 7:30 PM CDT for 4 counties in Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 7:30 PM CDT (00:30 UTC)
Expired
Mar 19, 2020, 8:15 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Andrew County, MO, Gentry County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 159 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:30 PM CDTHAIL 1.251 Wnw Barnard, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:29 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS53 KEAX 200030
SVREAX
MOC003-075-147-227-200115-
/O.NEW.KEAX.SV.W.0004.200320T0030Z-200320T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
730 PM CDT Thu Mar 19 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  South central Worth County in northwestern Missouri...
  Northwestern Gentry County in northwestern Missouri...
  Southeastern Nodaway County in northwestern Missouri...
  Northern Andrew County in northwestern Missouri...

* Until 815 PM CDT.

* At 730 PM CDT, a severe thunderstorm was located 10 miles south of
  Maryville, moving east at 40 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Stanberry, Barnard, Conception Junction, Bolckow, Darlington,
  Guilford, Clyde, Gentry, Arkoe, Worth and Conception.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4005 9498 4020 9498 4043 9443 4036 9435
      4015 9436
TIME...MOT...LOC 0030Z 247DEG 37KT 4020 9487 

HAIL...1.75IN
WIND...60MPH
 
$$

Leighton
3 follow-up statements
632 
WWUS53 KEAX 200052
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
752 PM CDT Thu Mar 19 2020

MOC003-200102-
/O.CAN.KEAX.SV.W.0004.000000T0000Z-200320T0115Z/
Andrew MO-
752 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ANDREW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

LAT...LON 4013 9475 4030 9475 4043 9443 4036 9435
      4015 9436 4012 9452
TIME...MOT...LOC 0052Z 247DEG 37KT 4029 9460 

$$

MOC075-147-227-200115-
/O.CON.KEAX.SV.W.0004.000000T0000Z-200320T0115Z/
Worth MO-Gentry MO-Nodaway MO-
752 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL WORTH...NORTHWESTERN GENTRY AND SOUTHEASTERN
NODAWAY COUNTIES...

At 752 PM CDT, a severe thunderstorm was located near Stanberry,
moving northeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Stanberry, Conception Junction, Darlington, Guilford, Clyde, Gentry,
Worth and Conception.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 9475 4030 9475 4043 9443 4036 9435
      4015 9436 4012 9452
TIME...MOT...LOC 0052Z 247DEG 37KT 4029 9460 

HAIL...1.75IN
WIND...60MPH
 
$$

Leighton
332 
WWUS53 KEAX 200058
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
758 PM CDT Thu Mar 19 2020

MOC147-200107-
/O.CAN.KEAX.SV.W.0004.000000T0000Z-200320T0115Z/
Nodaway MO-
758 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NODAWAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

LAT...LON 4036 9435 4025 9436 4019 9460 4022 9461
      4036 9460 4043 9443
TIME...MOT...LOC 0057Z 247DEG 37KT 4031 9453 

$$

MOC075-227-200115-
/O.CON.KEAX.SV.W.0004.000000T0000Z-200320T0115Z/
Worth MO-Gentry MO-
758 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL WORTH AND NORTHWESTERN GENTRY COUNTIES...

At 757 PM CDT, a severe thunderstorm was located near Stanberry,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Stanberry, Gentry and Worth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9435 4025 9436 4019 9460 4022 9461
      4036 9460 4043 9443
TIME...MOT...LOC 0057Z 247DEG 37KT 4031 9453 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
255 
WWUS53 KEAX 200111
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
811 PM CDT Thu Mar 19 2020

MOC075-227-200121-
/O.EXP.KEAX.SV.W.0004.000000T0000Z-200320T0115Z/
Worth MO-Gentry MO-
811 PM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WORTH AND
NORTHWESTERN GENTRY COUNTIES WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

LAT...LON 4036 9435 4025 9436 4019 9460 4022 9461
      4036 9460 4043 9443
TIME...MOT...LOC 0111Z 247DEG 37KT 4036 9436 

$$

Leighton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 6:36 PM CDT, 54 minutes earlier.

Area forecast discussion, Mar 19, 6:36 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 PM CDT Thu Mar 19 2020

.Discussion...
Issued at 228 PM CDT THU MAR 19 2020

The forecast focus is for isolated thunderstorms this afternoon and
evening with severe thunderstorms possible especially north of
Highway 36. Gusty winds tonight and colder temperatures through the
weekend.

Key Messages...

1. Severe weather threat this afternoon/evening, with supercells
possible with hail, strong winds, and a brief tornado possible. Best
chances are north of the Metro across northwest and northern
Missouri mainly north of Highway 36.

3. Strong winds behind cold front tonight with gusts up to 40 mph.

4. Much colder Friday morning through the weekend with lows in the
20s with potential for a hard freeze Friday and Saturday morning.

Discussion...

Satellite showing clouds clearing to the west of area reaching into
western portions of the forecast area, this clearing area will
advance through much of the forecast area this afternoon putting us
in a dry slot and allowing the low levels to warm and destabilize.
Expect isolated thunderstorms to fire between 3 and 5 PM along a
dryline in far eastern Kansas ahead of cold front with supercells
possible. Best chance of severe storms will be north of Highway 36
in the left exit region of 130 knot jet streak, producing hail to
golf balls, wind gusts to 65 mph, and a brief tornado or two
possible. South of this area storms should be a bit weaker as upper
level jet will be overhead which will create subsidence which may
suppress storm development, however if any storms do go severe in
this area expect hail to quarters, wind gusts to 60 mph, and a brief
tornado. Storm activity will diminish and move east before midnight.

Tonight/Friday: Tight pressure gradient with cold air advection
tonight will produce wind gusts up to 40 mph. Otherwise it will be
much cooler with highs on Friday in the upper 30s and low 40s. More
sunshine expected which will help to cheer spirits through Saturday.
Hard freeze likely Friday and Saturday morning with lows in the 20s.

Sunday a shortwave trough will bring chances of precipitation across
the area, it looks like temperatures will be cold enough Sunday
morning to produce a rain/snow mix or light snow north of the
Missouri River, however accumulations should be very light. Still
some uncertainty with temperatures Sunday morning, so stay tuned as
forecast could change in regards to precipitation type.

Finally, late Monday into Tuesday a stronger system moves into the
area which will bring more precipitation and perhaps some
thunderstorms.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT THU MAR 19 2020

VFR conditions are prevailing along Missouri-Kansas state line
terminals at this time, with some VCTS trying to pop up as an
active upper level system brings a cold front into northwest
Missouri. A few storms may affect the terminals for the next few
hours, but after that strong winds and MVFR CIGs are expected as
the cold front sweeps in late tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Cutter
Hazardous weather outlook, Mar 19, 12:31 PM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1231 PM CDT Thu Mar 19 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201745-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1231 PM CDT Thu Mar 19 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Isolated to scattered storms are then expected during the afternoon
 and evening. The greatest chance for severe weather with this round
 is going to be along and north of a line from St. Joseph to
 Columbia, MO. Hail up to golf ball sized, damaging winds up to 65
 mph, and a tornado or two are possible. South and west of this
 line, it'll be harder for storms to get going. If a healthy storm
 can develop, then hail up to quarter sized, damaging winds up to 60
 mph, and a brief tornado are possible. Minor flooding is possible.
 Storms move out tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Cold weather returns tonight, bringing subfreezing temperatures
 Friday, Saturday, and Sunday mornings. Next chance for showers and
 storms is early next week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 19, 4:36 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Thu Mar 19 2020

MOZ001-192145-
Atchison MO-
436 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATCHISON COUNTY
UNTIL 445 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Riverton, or 10 miles northwest of Tarkio, moving
northeast at 50 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Atchison County.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.

LAT...LON 4058 9550 4058 9535 4051 9547 4054 9558
      4059 9554
TIME...MOT...LOC 2136Z 222DEG 42KT 4057 9548

Leighton
Local storm report, Mar 19, 7:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             MOUND CITY              40.13N 95.23W
03/19/2020  E1.50 INCH       HOLT               MO   EMERGENCY MNGR

            EM AND BROADCAST MEDIA (KMBC) REPORT NICKEL
            TO TO GOLF BALL SIZE HAIL WITH NUMEROUS
            NICKEL TO QUARTER SIZE COVERING THE GROUND.

&&
Local storm report, Mar 19, 7:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
728 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             MAITLAND                40.20N 95.07W
03/19/2020  M1.00 INCH       HOLT               MO   PUBLIC

            REPORT VIA SOCIAL MEDIA. TIME ESTIMATED VIA
            RADAR.

&&

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:11 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway21 min
Mar 19, 8:07 PM CDTSpecial Weather StatementEAXWorth38 min
Mar 19, 8:23 PM CDTSpecial Weather StatementEAXCaldwell37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.